Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 9, 2021Wayne County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 9, 2021, 9:24 AM CDT for Wayne County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 9:24 AM CDT (14:24 UTC)
Expired
Jul 9, 2021, 9:45 AM CDT
In force
21 min
Issued by
NWS Des Moines, IA

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS83 KDMX 091424
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
924 AM CDT Fri Jul 9 2021
 
IAZ083-084-094>096-091445-
Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Decatur IA-
924 AM CDT Fri Jul 9 2021

...Gusty Winds Over Southern Iowa...

At 921 AM CDT, Doppler radar was tracking and area of showers 11 
miles southwest of Chariton, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible these showers and 
decaying thunderstorms.

Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Humeston,
Mystic, Lineville, Garden Grove, Weldon, Derby, Promise City, Numa,
Clio, Plano, Millerton, South Lineville, Le Roy and Centerville
Municipal Airport.

LAT...LON 4088 9377 4102 9344 4068 9279 4058 9322
      4058 9360
TIME...MOT...LOC 1421Z 314DEG 26KT 4090 9346 

$$

Fowle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:35 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 9, 6:35 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 AM CDT Fri Jul 9 2021

.DISCUSSION.../Today through Thursday/
Issued at 341 AM CDT Fri Jul 9 2021

...Severe Weather Possible Late Today Into Tonight...

The primary focus of the forecast is on convection and associated
severe weather/heavy rain potential today through tonight.
Currently a large swath of showers and thunderstorms has expanded
roughly northwest to southeast across much of Iowa. Some of the
storms were severe in western and northwestern Iowa earlier, but
have faded in intensity as they moved eastward into less unstable
air toward central Iowa. Additional storms are also forming in
north central iowa and upstream over southwestern Minnesota. Most
short-range/high-resolution model output continues fading the
large southern swath this morning, while the northern swath
persists a bit longer toward midday over northeastern Iowa. The
degree to which the atmosphere is worked over by this morning
convection, and the placement of any resulting outflow boundaries,
will be of great importance this afternoon.

As diurnal heating occurs today in areas southwest of the morning
convection it will lead to strong destabilization by the
afternoon, with an effective warm front extending out of a Great
Plains surface cyclone being enhanced by the differential
heating/outflow, sharpening the front somewhere over Iowa, likely
in the southwest and southern portions of the state. While extreme
instability may be limited to those areas, the boundary could also
rebound and push northward toward central Iowa, depending on the
ability of the heating/destabilization to overwhelm early-day
convective overturning. Even to the northeast of the front, there
will also be moderate to strong elevated instability by late
afternoon, though it remains to be seen whether daytime heating
will be sufficient to break the cap in that area. It is also
possible that the morning convection, especially the are currently
developing to the north, may just fester all day over the
northeastern half of the state as indicated by some of the high-
resolution model solutions. The bottom line is that the details of
convective evolution remain highly uncertain for later today.
However, the environment will clearly be supportive of severe
weather, especially over southern Iowa/south of the effective warm
front where surface-based initiation and supercell storms will be
possible in the face of unseasonably impressive shear/flow fields,
with all modes of severe weather possible. SPC convective outlooks
convey this threat well and all interests should monitor the
latest forecast updates and potential watches/warnings through the
day and into tonight.

As the nocturnal low-level jet redevelops tonight it may activate
additional rounds of showers and thunderstorms, mainly over the
southern half of Iowa, however confidence in this is even lower as
such a scenario would be highly dependent on the extent and
behavior of afternoon/evening storms, which could congeal into an
MCS and blast south into Missouri, subsequently eating up the
LLJ/inflow and limiting overnight convective reinitiation over
Iowa. If additional storms do develop, they would be elevated but
still able to tap into strong enough instability to support a
continuing hail threat tonight. In addition, high atmospheric
moisture and potential back-building/training of storms along
boundaries supports a heavy rain threat and has prompted issuance
of a Flash Flood Watch in our southeastern counties, as discussed
further in the Hydrology section below.

A broad 500 mb trough will approach from the Dakotas tonight,
subsequently stalling out and closing off, but also gradually
weakening, over Iowa/Missouri/Illinois through the weekend. This
will support continued rain/storm chances, especially over the
eastern/southeastern half of Iowa, through Sunday and perhaps into
Monday. While the severe weather risk will be very low during that
time, a heavy rain threat may linger and if flash flooding/heavy
rainfall does occur in southern/eastern Iowa later today or
tonight, those impacts could be exacerbated or prolonged by any
additional rainfall. The system should finally eject eastward
toward the Great Lakes around Monday, after which wester
northwesterly 500 mb steering flow resumes and we should see a
couple more opportunities for thunderstorms as impulses move
through that flow for the remainder of the coming work week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 635 AM CDT Fri Jul 9 2021

Multiple rounds of thunderstorms are possible during the TAF
period, and confidence in timing and location is unusually low.
Current showers and storms should depart the area in the next few
hours, after which the most likely window for more storms is from
the late afternoon into early tonight. For the 12Z TAFs have
included only VCTS groups around the most likely time frame, but
expect refinement of details and probably amendments later today.

&&

.HYDROLOGY...
Issued at 322 AM CDT Fri Jul 9 2021

A round of light to moderate rainfall is heading into southern and
southeastern Iowa this morning. Additional thunderstorms are
forecast in that area late today through tonight, and perhaps
beyond into the weekend. While significant uncertainties remain
regarding the timing and placement of those thunderstorms,
atmospheric conditions are supportive of efficient rainfall rates
from this afternoon through tonight, and back-building/training
storms may also be possible. With the greatest probability of
these phenomena in the south/southeast, and that area also having
received heavy rainfall a week or two ago, have issued a flash
flood watch to highlight the potential threat. If the storms
develop/train over areas further north or west, which is possible,
then the watch may need to be expanded later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for IAZ085-086-095>097.

&&

DISCUSSION...Lee
AVIATION...Lee
HYDROLOGY...Lee
Hazardous weather outlook, Jul 9, 3:50 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 AM CDT Fri Jul 9 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
350 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast at times today through tonight. There
is a potential for severe weather at times, especially over the
southern half or so of Iowa from mid-afternoon through this
evening when all modes of severe weather may be possible
including damaging winds, very large hail, and even tornadoes.
Locally heavy rainfall is also expected, especially south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms remain in the forecast from
Saturday into next week, however the threat of severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across the southern half or so of Iowa.

IAZ085-086-095>097-101100-
Monroe-Wapello-Wayne-Appanoose-Davis-
350 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast at times today through tonight. There
is a potential for severe weather at times, especially from mid-
afternoon through this evening when all modes of severe weather
will be possible including damaging winds, very large hail, and
even tornadoes. Locally heavy rainfall is also expected and could
lead to flash flooding by tonight.

A Flash Flood Watch is in effect for the area late this afternoon
into Saturday morning. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch is in effect for the area late this afternoon
into Saturday morning. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Periodic chances for thunderstorms remain in the forecast from
Saturday into next week, however the threat of severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Lee

In the hours before

Local storm report, Jul 9, 8:26 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 AM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             5 SSE FONTANELLE        41.23N 94.53W
07/09/2021  E1.75 INCH       ADAIR              IA   TRAINED SPOTTER

            LARGEST STONES WERE GOLFBALL SIZED, MOSTLY
            QUARTER SIZED STONES. GROUND WHITE. NO WIND.

&&

FOWLE
Special weather statement, Jul 9, 9:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
924 AM CDT Fri Jul 9 2021

IAZ083-084-094>096-091445-
Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Decatur IA-
924 AM CDT Fri Jul 9 2021

...Gusty Winds Over Southern Iowa...

At 921 AM CDT, Doppler radar was tracking and area of showers 11
miles southwest of Chariton, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible these showers and
decaying thunderstorms.

Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Humeston,
Mystic, Lineville, Garden Grove, Weldon, Derby, Promise City, Numa,
Clio, Plano, Millerton, South Lineville, Le Roy and Centerville
Municipal Airport.

LAT...LON 4088 9377 4102 9344 4068 9279 4058 9322
      4058 9360
TIME...MOT...LOC 1421Z 314DEG 26KT 4090 9346

Fowle

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:59 AM CDTFlood WatchDMXAppanoose, Davis, Monroe, Wapello, Wayne13 min
Jul 9, 3:12 AM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Madison and 4 more30 hr
Jul 9, 8:09 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union28 min
Jul 9, 12:04 PM CDTSpecial Weather StatementDMXWebster26 min
Jul 9, 12:28 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster47 min
Jul 9, 1:01 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Polk, Story44 min
Jul 9, 1:27 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk, Story63 min
Jul 9, 2:06 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren54 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.